Induction of testosterone metabolism by esomeprazole in a CYP2C19*2 heterozygote

Beth Rosenshein, David A. Flockhart, Herbert Ho

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

The authors describe a 42-year-old woman with previously normal sexual function who gradually developed loss of libido during treatment with esomeprazole. While taking esomeprazole, the patient's loss of libido improved with oral testosterone supplementation and deteriorated after testosterone withdrawal. There was steady improvement in both sexual function and serum free testosterone concentration after discontinuation of esomeprazole. Due to the temporal relationship between esomeprazole intake and sexual dysfunction, the authors postulate that esomeprazole causes induction of testosterone metabolism. The authors believe this to be the first case of female sexual dysfunction associated with esomeprazole described in the literature. They discuss a number of possible mechanisms for this effect.

Original languageEnglish (US)
Pages (from-to)289-293
Number of pages5
JournalAmerican Journal of the Medical Sciences
Volume327
Issue number5
DOIs
StatePublished - May 2004

Fingerprint

Esomeprazole
Heterozygote
Testosterone
Libido
Cytochrome P-450 CYP2C19
Serum

Keywords

  • Esomeprazole
  • Libido
  • Testosterone

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Induction of testosterone metabolism by esomeprazole in a CYP2C19*2 heterozygote. / Rosenshein, Beth; Flockhart, David A.; Ho, Herbert.

In: American Journal of the Medical Sciences, Vol. 327, No. 5, 05.2004, p. 289-293.

Research output: Contribution to journalArticle

Rosenshein, Beth ; Flockhart, David A. ; Ho, Herbert. / Induction of testosterone metabolism by esomeprazole in a CYP2C19*2 heterozygote. In: American Journal of the Medical Sciences. 2004 ; Vol. 327, No. 5. pp. 289-293.
@article{a37fc6f2d7044417acabbadd809b8d57,
title = "Induction of testosterone metabolism by esomeprazole in a CYP2C19*2 heterozygote",
abstract = "The authors describe a 42-year-old woman with previously normal sexual function who gradually developed loss of libido during treatment with esomeprazole. While taking esomeprazole, the patient's loss of libido improved with oral testosterone supplementation and deteriorated after testosterone withdrawal. There was steady improvement in both sexual function and serum free testosterone concentration after discontinuation of esomeprazole. Due to the temporal relationship between esomeprazole intake and sexual dysfunction, the authors postulate that esomeprazole causes induction of testosterone metabolism. The authors believe this to be the first case of female sexual dysfunction associated with esomeprazole described in the literature. They discuss a number of possible mechanisms for this effect.",
keywords = "Esomeprazole, Libido, Testosterone",
author = "Beth Rosenshein and Flockhart, {David A.} and Herbert Ho",
year = "2004",
month = "5",
doi = "10.1097/00000441-200405000-00032",
language = "English (US)",
volume = "327",
pages = "289--293",
journal = "American Journal of the Medical Sciences",
issn = "0002-9629",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Induction of testosterone metabolism by esomeprazole in a CYP2C19*2 heterozygote

AU - Rosenshein, Beth

AU - Flockhart, David A.

AU - Ho, Herbert

PY - 2004/5

Y1 - 2004/5

N2 - The authors describe a 42-year-old woman with previously normal sexual function who gradually developed loss of libido during treatment with esomeprazole. While taking esomeprazole, the patient's loss of libido improved with oral testosterone supplementation and deteriorated after testosterone withdrawal. There was steady improvement in both sexual function and serum free testosterone concentration after discontinuation of esomeprazole. Due to the temporal relationship between esomeprazole intake and sexual dysfunction, the authors postulate that esomeprazole causes induction of testosterone metabolism. The authors believe this to be the first case of female sexual dysfunction associated with esomeprazole described in the literature. They discuss a number of possible mechanisms for this effect.

AB - The authors describe a 42-year-old woman with previously normal sexual function who gradually developed loss of libido during treatment with esomeprazole. While taking esomeprazole, the patient's loss of libido improved with oral testosterone supplementation and deteriorated after testosterone withdrawal. There was steady improvement in both sexual function and serum free testosterone concentration after discontinuation of esomeprazole. Due to the temporal relationship between esomeprazole intake and sexual dysfunction, the authors postulate that esomeprazole causes induction of testosterone metabolism. The authors believe this to be the first case of female sexual dysfunction associated with esomeprazole described in the literature. They discuss a number of possible mechanisms for this effect.

KW - Esomeprazole

KW - Libido

KW - Testosterone

UR - http://www.scopus.com/inward/record.url?scp=2442644301&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2442644301&partnerID=8YFLogxK

U2 - 10.1097/00000441-200405000-00032

DO - 10.1097/00000441-200405000-00032

M3 - Article

C2 - 15166754

AN - SCOPUS:2442644301

VL - 327

SP - 289

EP - 293

JO - American Journal of the Medical Sciences

JF - American Journal of the Medical Sciences

SN - 0002-9629

IS - 5

ER -